Hi Doctor Rassman,
I am 26 yr old guy having hair thinning since past 10 months. I recently started on a regimen of propecia and Minoxidil 5% since past 1 month. I plan to have an elective surgery next month which will involve Anesthesia with IV sedation. I am worried this could accelerate my hairloss/ thinning. From what I have read any surgery can cause Temporary hairloss or telogen effluvium more so due to psychological stress than light anesthesia. How true is this ? Does any surgery always result in hairloss ? Will the fact that I will be 2 months on propecia and Minox help or decrease the hairloss/thinning that might be caused because of the surgery ? Please advise whether its too risky to go for surgery as I do not want to mess up with my hair. I have had a surgery (accident fracture) before under general anes. 4 years back and did not notice any hairloss but that was because I was not having any hair issues back then.
If you have genetic hair loss, then any stress (like anesthesia and surgery) can accelerate the hair loss process in a young person. Men are less likely to have this happen and your approach wtih Minoxidil and Propecia should reasonably protect you, as much as possible. I have rarely seen hair loss in men with anesthesia and surgery outside of the scalp, but in women with genetic hair loss it is not uncommon. Many women who lose hair will regrow it, but for the few men that lose it with ongoing genetic hair loss, the return of hair is rare. Your approach seems aggressive and well-timed and would encourage you to continue on that track.